Unsafe products: Cough syrup recalled due to faulty dosage cup

Spread the love

When it comes to the safety of their children, Tennessee parents cannot be too careful. Clearly, purchasing over-the-counter medication for children should not put their lives on the line. If unsafe products are not identified and recalled before distribution, the consequences can be severe.

Perrigo Company announced a recent recall of over-the-counter medication that relieves mucus congestion in children. The medication is packaged with a dosing cup, and Perrigo says the cup manufacturers recently recalled some of the cups. This prompted Perrigo to issue a voluntary recall of 4 oz. bottles of Guaifenesin DM in both grape and cherry flavors. The company says the dosage markings on the cups are incorrect, posing the risk of overdosing that could lead to severe side effects.

The side effects can include rapid eye movements, hyperexcitability, muscular spasms or altered muscle reflexes and uncontrolled bodily movements. Also, children can become unresponsive and start hallucinating or even go into a coma. Other side effects include nausea and vomiting, respiratory depression, abnormally rapid or irregular heartbeat, seizures and even death. The medication, marketed as a cough syrup, was available in CVS, DollarGeneral, Krogers and other stores. Reportedly, the company has not received any overdose reports.

Whenever parents administer medication to children, they are advised to keep a lookout for side effects that may threaten the health of children. Tennessee parents who have had to rush their kids to hospitals due to unsafe products will likely face unanticipated medical expenses. Fortunately, the judicial system allows parents in these circumstances to pursue claims for financial relief by filing product liability claims in a civil court. Manufacturers, distributors and other entities in a product’s supply chain can be named as defendants in such a lawsuit.

Source: Oak Lawn, IL. Patch, “Children’s Cough Medicine Recalled Due to Potential Overdose“, Lorraine Swanson, Jan. 12, 2016